Secondary Logo

Institutional members access full text with Ovid®

Seizures and hyponatremia after excessive intake of diet coke

Mortelmans, Luc J.M.a; Van Loo, Michela; De Cauwer, Harald G.b; Merlevede, Karenb

European Journal of Emergency Medicine: February 2008 - Volume 15 - Issue 1 - p 51
doi: 10.1097/MEJ.0b013e3282703645
SHORT REPORTS
Buy

We describe a case of epileptic seizures after a massive intake of diet coke. Apart from the hyponatremia due to water intoxication the convulsions can be potentiated by the high dose of caffeine and aspartame from the diet coke. To our knowledge this is the first report of seizures due to excessive diet coke intake.

Departments of aEmergency Medicine

bNeurology, Klina General Hospital, Brasschaat, Belgium

Correspondence to Luc J.M. Mortelmans, MD, Department of Emergency Medicine, AZ KLINA, Augustijnslei 100, B2930 Brasschaat, Belgium

Tel: +32 3 650 50 45; fax: +32 3 650 50 82; e-mail: luc.mortelmans@klina.be

Received 29 December 2006 Accepted 20 January 2007

© 2008 Lippincott Williams & Wilkins, Inc.